Alert archive / California / Coastal Flood Advisories in 2021

Coastal Flood Advisory 8, NWS Eureka, CA

November 4, 2021Humboldt County, California

NWS Eureka, CA issued this coastal flood advisory at Nov 4, 2021, 2:49 AM PDT for Humboldt County, California. It took effect at Nov 4, 2021, 10:00 AM PDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 4, 2021, 2:49 AM PDT (09:49 UTC)
In effect from
Nov 4, 2021, 10:00 AM PDT
Expired
Nov 4, 2021, 1:00 PM PDT
In force
3 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2021-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2021-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WHUS46 KEKA 040949
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
249 AM PDT Thu Nov 4 2021

CAZ103-041800-
/O.NEW.KEKA.CF.Y.0008.211104T1700Z-211104T2000Z/
Northern Humboldt Coast-
249 AM PDT Thu Nov 4 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO
1 PM PDT THIS AFTERNOON...

* WHAT...High astronomical tides will cause minor flooding in low
  lying areas along the Redwood Coast. Up to one half foot of
  saltwater inundation above ground level is possible in low lying
  areas near shorelines and tidal waterways (Between 8.8 and 8.9
  feet MLLW at the North Spit tide gauge).

* WHERE...Around Humboldt Bay in Humboldt County.

* WHEN...From 10 AM this morning to 1 PM PDT this afternoon.

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected.

* ADDITIONAL DETAILS...King Salmon and Jackson Ranch road in the
  Arcata Bottoms are most likely see minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

Feet Above Ground is locally defined as feet above the Highest
Astronomical Tide or HAT.

&&

$$
2 follow-up statements
803 
WHUS46 KEKA 041541
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
841 AM PDT Thu Nov 4 2021

CAZ103-042000-
/O.CON.KEKA.CF.Y.0008.211104T1700Z-211104T2000Z/
Northern Humboldt Coast-
841 AM PDT Thu Nov 4 2021

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON...

* WHAT...High astronomical tides will cause minor flooding in low
  lying areas along the Redwood Coast. Up to one half foot of
  saltwater inundation above ground level is possible in low lying
  areas near shorelines and tidal waterways (Around 8.8 feet MLLW
  at the North Spit tide gauge).

* WHERE...Northern Humboldt Coast County.

* WHEN...Until 1 PM PDT this afternoon.. .

* IMPACTS...Flooding of lots, parks, and roads with only 
  isolated road closures expected.

* ADDITIONAL DETAILS...King Salmon and Jackson Ranch road in the
  Arcata Bottoms are most likely see minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

Feet Above Ground is locally defined as feet above the Highest
Astronomical Tide or HAT.

&&

$$
105 
WHUS46 KEKA 042012
CFWEKA

Coastal Hazard Message
National Weather Service Eureka CA
112 PM PDT Thu Nov 4 2021

CAZ103-042115-
/O.EXP.KEKA.CF.Y.0008.000000T0000Z-211104T2000Z/
Northern Humboldt Coast-
112 PM PDT Thu Nov 4 2021

...COASTAL FLOOD ADVISORY HAS EXPIRED...

$$

What forecasters said that day

The local office's own words before this coastal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this coastal flood advisory went out at Nov 3, 2:30 PM PDT, 12 hours 19 minutes earlier.

Area forecast discussion, Nov 3, 2:30 PM PDT, 12 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
230 PM PDT Wed Nov 3 2021

.SYNOPSIS...A cold front will move across the area tonight
bringing locally heavy rain and strong southerly wind gusts.
Showers and breezy conditions will follow in the cooler air on
Thursday. A series of weaker fronts will bring periodic rain
Friday through the weekend. Stronger, potentially wetter and
colder storms are expected early to mid next week.

&&

.DISCUSSION...A fairly potent surface low (996mb central
pressure) near 41N 134W has been steadily tracking NNE today.
Pressure gradients will tighten this evening as a surface front
moves onshore. IVT values are around 300-600kg/m/s will accompany
the front this evening. National Blend of Models indicate rain rates
over 0.50-0.75in/hr occurring with topographic forcing in the King
Range and mountains of Del Norte Counties. Rain rates also increase
to 0.30 to 0.40in/hr over the Trinity Mountains and over River
Complex Burn Scar. HRRR indicates higher rain rates, over 0.50in/hr,
however this may be overdone. The duration of the heavy rain,
compared to a debris flow event that occurred on Thursday, Oct 21,
is much shorter. We leaned on the side of caution and hoisted a
flash flood watch for debris flow for the River Complex Burn Scar. A
particular vulnerable location is Coffee Creek and vicinity where
debris flow has already occurred with longer duration heavy rain in
October.

The brief period of heavy rain this evening will transition to
showers later tonight. Cooling aloft with a trailing shortwave
trough will follow on Thursday, with another round of showers,
mostly north of Cape Mendocino Thursday morning. Brief heavy
showers will possible, mainly across northern Humboldt and Del
Norte Counties. High pressure will start to build in the
afternoon on Thursday with showers and breezy winds steadily
decreasing through the day.

Models continue to indicate a weak front bringing a potential for
light to moderate rain on Friday, mainly for Del Norte and
northern Humboldt Counties. The GFS and ECMWF have been really out
of sync. The ECMWF has been considerably wetter. Another low
pressure system will approach Friday night, likely bringing another
round of light to moderate rain and perhaps gusty southerly winds.
For now, leaned toward the National Blend of Models versus placing
all bets on the GFS or ECMWF deterministic models. The highest
chances for significant rain (over 1.00in in 24hrs) will be in
climatologically favorable Del Norte/northern Humboldt Counties,
while the lowest chances will be across SE Mendocino and southern
Lake Counties this weekend.

A potentially wetter and colder storm will impact the area
early to mid next week. Strong winds, locally heavy rain will
be possible as well as lower snow levels. Lower snow levels could
impact the higher elevations of Trinity County, Scott Mountain
Pass that is. Large surf is also in the realm of possibilities,
however that will depend on the GFS surface winds this these
NE PAC storms.

&&

.AVIATION...Rain will start to spread southeast across the forecast
area late this afternoon as a cold front approaches. Some bouts of
heavy rain will be possible this evening and as we head into the
overnight period. Mostly a combination of anywhere from IFR to VFR
conditions are expected at all terminals through the TAF period.
Winds are expected to be quite gusty ahead of the approaching
boundary, particularly at KCEC, where gusts to 45 knots will be
possible. Widespread rain should taper off as head into the early
morning hours tomorrow and then give way to a more showery regime.
In addition, low-level wind shear is forecast through most of the
TAF period at all terminals, and can sometimes be expected to be
quite strong.

&&

.MARINE...Southerlies will continue to ramp up through this evening
and peak as near gale to gales over the northern waters. Gale
Warnings are in place to cover these gusty winds for both northern
zones. Steep, short-period seas will continue to build throughout
all zones in response to the increasing winds. In addition, a brief
period of gusts to gale force in strength will be possible in a
portion of the southern waters this evening, but this is expected to
be rather brief. Winds will ease throughout the day on Thursday, but
another increase is forecast over the coastal waters starting early
Friday. Winds will remain elevated over the northern waters and
portions of the southern waters as we head into the weekend. A
larger mid-period west swell will move through the waters on later
today and peak between 16 and 18 feet around 13 seconds tomorrow
afternoon. Otherwise, a similar west-northwest swell is forecast to
move through the waters starting on Saturday.

&&

.COASTAL FLOODING/BEACH HAZARDS...High astronomical tides
combined with increasing southerly winds will likely bring some
localized minor coastal flooding to the Humboldt Bay region on
Friday and Saturday. Particularly vulnerable locations include
Jackson Ranch Road in the Arcata Bottoms and the King Salmon area.

Saturday will have the highest tides and this could approach 8.9
ft at Crescent City where the potential for flooding begins. There
is a large swell expected to build into the waters right around
this time and is expected to build to around 17 feet at 13
seconds. This would bring surf heights to about 20 feet, just
below high surf advisory criteria of 21 feet. The combination of
these very high tides, which will likely be increased by the long
period of southerly winds, could wash over some roads near the
coast including Highway 101. If the swell comes in a few hours
later than expected the impacts would be much lower. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Wind Advisory from 6 PM this evening to 5 AM PDT Thursday
     for CAZ101-103-104.

     Wind Advisory until 5 AM PDT Thursday for CAZ102-105>107.

     Flash Flood Watch for Debris Flow on the River Complex
     Burn Scar from 8 PM this evening to 1 AM PDT Thursday
     for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 6 PM PDT this evening for PZZ450.

     Gale Warning from 6 PM this evening to 5 AM PDT Thursday
     for PZZ450.

     Gale Warning until 5 AM PDT Thursday for PZZ470.

     Small Craft Advisory until 9 AM PDT Friday for PZZ455.

     Small Craft Advisory until 9 AM PDT Friday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Nov 3, 6:15 PM PDT, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
615 PM PDT Wed Nov 3 2021

CAZ109>115-050115-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
615 PM PDT Wed Nov 3 2021

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101>106-108-050115-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Southern Trinity-
615 PM PDT Wed Nov 3 2021

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-050115-
Northern Trinity-
615 PM PDT Wed Nov 3 2021

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT THURSDAY...
...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM PDT THURSDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Tonight.

A Wind Advisory is currently in effect.
A Flash Flood Watch is currently in effect.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 8:36 AM PDTHazardous Seas WarningEKA12 hr
Nov 4, 2:23 PM PDTCoastal Flood AdvisoryEKAHumboldt24 hr

Nearby

Coastal Flood Advisories in California, 2021Every coastal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.